Pharmacy Services Alerts
Homeopathic Teething Tablets and Gels - Potential Risk of Harm to Infants and Children - Updated
Apr 14, 2017 10:54 AM
FDA issued a warning about the risk of adverse effects from all homeopathic teething tablets and gels. Products include those sold by CVS, Hyland’s, and other retail and online marketplaces. FDA received additional reports of adverse events regarding homeopathic teething remedies since issuing a consumer safety report in 2010. Reported adverse events were consistent with belladonna toxicity. Adverse events included seizures, difficulty breathing, muscle weakness, difficulty urinating, constipation, lethargy, excessive sleepiness, skin flushing, and agitation. The Hyland’s product involved in the 2010 consumer safety report was analyzed. This analysis revealed inconsistent quantities of belladonna, sometimes exceeding the labeled amount. FDA contacted Standard Homeopathic Company, the manufacturer of Hyland’s homeopathic teething products, regarding a recall. The company has agreed to conduct a recall of their belladonna homeopathic teething products as of April 2017. Raritan Pharmaceuticals, who manufactured 3 belladonna homeopathic products (2 marketed by CVS), recalled their products in November 2016.
FDA expanded the warning to include all homeopathic teething tablets and gels. FDA is analyzing adverse event reports and testing product samples. FDA is not aware of any proven benefit from these products, but has not formally evaluated their safety and efficacy. FDA advised consumers to avoid giving homeopathic teething tablets or gels to infants and children. Dispose of any homeopathic teething tablets and gels. Seek urgent medical care if a child experiences any of the above listed adverse effects after using homeopathic teething products. Report adverse effects to the FDA MedWatch Adverse Event Reporting Program.
- MedWatch Safety Alert – April 13, 2017
- FDA News Release – January 27, 2017
- MedWatch Safety Alert – September 30, 2016
- FDA News Release – September 30, 2016
- MedWatch Safety Alert – October 23, 2010